Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 35, NWS Topeka, KS

May 11, 1998Cloud County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 11, 1998, 9:00 PM CDT for Cloud County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 11, 1998, 9:00 PM CDT (02:00 UTC)
Expired
May 11, 1998, 9:45 PM CDT
In force
45 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 9:15 PM CDTHail 0.75Concordia, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 6:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1649 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 120200 RRA
SVRTOP
KSC029-120245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
900 PM CDT MON MAY 11 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLOUD COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 945 PM CDT

* AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF CONCORDIA...MOVING NORTHEAST AT
  25 MPH.

THIS STORM PRODUCED WALNUT-SIZE HAIL TO THE SOUTH OF
JAMESTOWN.  HAIL A LITTLE LARGER THAN PEA-SIZE WAS
REPORTED NEAR CONCORDIA.  THIS IS PART OF A SERIES OF
STORMS FROM NORTH OF CONCORDIA BACK TO EAST OF BELOIT.

A TORNADO WATCH IS ALSO INX EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.


&

DLR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:25 PM CDT, 6 hours 35 minutes earlier.

Area forecast discussion, May 11, 2:25 PM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
225 PM CDT MON MAY 11 1998

...MAIN FORECAST PROBLEM IS SEVERE THREAT TONIGHT.

18Z SURFACE MAP HAD 1000 MB LOW OVER WESTERN KANSAS WITH LOW 60S DEW
POINTS OVER CENTRAL KANSAS.  PRESSURES CONTINUE TO FALL OVER NORTH
CENTRAL KANSAS...WITH A 3 MB FALL AT CONCORDIA AT 18Z.  PROFILERS
SHOW STRONG LOW LEVEL SOUTHERLY FLOW...WITH GOOD TURNING.  HILLSBORO
HAD A HELICITY OF 400 AT 18Z.  SATELLITE DERIVED CAPES WERE IN THE
1500 TO 2000 J/KG RANGE OVER NORTH CENTRAL KANSAS AS OF 18Z...WITH
ADAP SHOWING GOOD SURFACE MOISTURE CONVERGENCE AHEAD OF THE LOW.

GENERALLY FOLLOWED THE ETA/NGM FOR THIS FORECAST AS THE AVN LOOKS
TOO AGGRESSIVE WITH THE RETURN FLOW TUESDAY AND WEDNESDAY.

WITH COMBINATION OF SHEAR...INSTABILITY AND LIFT FROM APPROACHING
SHORT WAVE...WOULD EXPECT A FEW SEVERE STORMS TO DEVELOP OVER NORTH
CENTRAL KANSAS AFTER 22Z.  ETA SLIDES THE BEST INSTABILITY AND LIFT
EAST TO NORTHEAST KANSAS BY 06Z...SO WOULD EXPECT STORMS TO MAINTAIN
THROUGH THE NIGHT.  BEST CHANCES FOR STORMS LOOK TO BE NORTH OF
INTERSTATE 70.

WIND SHIFT SHOULD PUSH INTO NORTH CENTRAL KANSAS LATE TONIGHT...BUT
MAY NEVER MAKE IT THROUGH NORTHEAST KANSAS.  THINK FRONT WILL WASH
OUT OVER NORTHEAST KANSAS TUESDAY MORNING...WITH WEAK SOUTHERLY FLOW
RETURNING TO THE AREA BY 00Z WEDNESDAY.  ETA DEVELOPS A FAIR AMOUNT
OF INSTABILITY OVER EASTERN KANSAS TUESDAY AFTERNOON.  DONT SEE
MUCH IN THE WAY TO FOCUS THE INSTABILITY...AND WITH WEAK DOWNWARD
MOTION ALOFT...WILL LEAVE FORECAST DRY.

LOW PRESSURE BEGINS TO TAKE SHAPE OVER THE WESTERN HIGH PLAINS ON
WEDNESDAY AS THE DEEP UPPER TROUGH OVER US WEST COAST DRIFTS
EASTWARD.  ONCE AGAIN...ANY FOCUS OR LIFT REMAINS NORTH OR WEST OF
THE AREA SO WILL KEEP FORECAST DRY.

GENERALLY PREFERRED WARMER NGM/FWC GUIDANCE TO AVN/FAN NUMBERS.

.TOP...NONE.

58

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:08 PM CDTSevere Thunderstorm WarningTOPOttawa32 min
May 11, 8:33 PM CDTSevere Thunderstorm WarningTOPCloud32 min
May 11, 8:42 PM CDTSevere Thunderstorm WarningTOPOttawa48 min
May 12, 12:32 AM CDTSevere Thunderstorm WarningTOPOsage33 min
May 12, 1:25 AM CDTSevere Thunderstorm WarningTOPLyon50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.